Would dumping syndrome that resulted from gb removal cause bad lower abdominal cramping along with diarrhea and nausea?
Abdominal symptoms after gallbladder removal (cholycystectomy) have been reported in ranges from 5%-40%. These symptoms have been referred to as the post-cholycystectomy syndrome. The most common postoperative symptoms noted are dyspepsia (indigestion), flatulence (increased gaseousness) and bloating. Other patients have right sided or mid abdominal pain. Many patients also complain of post-cholycystectomy diarrhea. The most common cause of post-cholycystectomy symptoms is a stone in the common bile duct.In some patients, the cause of post-cholycystectomy symptoms is due to inflammation or scarring of the cystic duct (duct draining the gallbladder-usually cut during the surgery) remnant. Finally, about 10% of patients with post-cholycystectomy pain have an abnormality of the sphincter of Oddi (this is the muscle between the bile duct and small intestine that allows for coordinated drainage of bile from the bile duct into the small intestine). Some of these causes can be diagnosed with a test called ERCP (endoscopic retrograde cholangiopancreatography). An ERCP is a test where a tube with a light and video camera at its end is introduced into the small intestine where the bile duct can be identified. When the bile duct is identified a small tube can be inserted into the bile duct and x-ray dye is passed through this small tube. Finally, x-ray pictures are taken of the bile ducts to define the anatomy and to look for stones, tumors or areas of narrowing (strictures). Liver function test abnormalities may also be present. It is also important to note that other gastrointestinal and extraintestinal causes of abdominal pain need to be excluded as well.
Diarrhea related to gallbladder removal is thought to occur secondary to bile acids being dumped into the large intestine. These bile acids cause the secretion of water and electrolytes into the intestine. Diarrhea may be associated with lower abdominal cramping. Many patients find relief with a bile acid resin binder such as cholestyramine (Questran or Prevalite). It is only available by prescription and comes as a powder. The dose is to start slowly with one packet (4g) daily and slowly increase the dose up to 3-4 packets per day. One should use the lowest dose necessary to control the diarrhea. Usual side effects include nausea and bloating. Cholestyramine can also interfere with the absorption of other medications and some vitamins. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you wish to be seen at our institution please call 1-800-653-6568, our Referring Physicians
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.